CVS Pharmacy Error Leads to Amoxicillin Overdose in Child

In our last Washington D.C. pharmacy error injury lawyer blog, our attorneys discussed the dangerous problem of pharmacy misfills with children, and how important it is for parents to check prescriptions before leaving the pharmacy to make sure that their child has the right medication.

Other important information for parents to double check with the doctor and pharmacist is the child’s medication dosage and instructions, as a single error could lead to improper medication dosing, and possible injury.

In recent pharmacy mistake news in North Carolina, a 9-year-old child was prescribed the antibiotic amoxicillin for an ear infection. The doctor had prescribed 7 milliliters twice a day, but the CVS pharmacist who filled the prescription reportedly instructed Melissa Fink to give her daughter 7.5 teaspoons—which amounts 37 milliliters–or 5 times the recommended dosage of the doctor.

When Fink’s daughter became worse, and the bottle was nearly empty only two days of giving her the medicine, Fink’s doctor realized the medication error, and advised her to bring her child in immediately. Thankfully the antibiotic overdose did not cause major harm or injury, but according to the Carolinas Poison Center, amoxicillin overdoses can be serious and lead to dehydration or kidney failure.

As our Maryland pharmacy error injury attorneys recently discussed, according to the Massachusetts College of Pharmacy and Allied Health Sciences, 88% of medication errors involve the incorrect drug, or wrong dosage. The Agency for Healthcare Research and Quality (AHRQ), has reported about the importance of being involved in your child’s healthcare, and when picking up your child’s prescription medication at the pharmacy, verifying if it is the exact medicine that the doctor prescribed, with the name, the label, the medication dosage, and usage.

Lebowitz and Mzhen, LLC represent pharmacy error victims and their families in Washington, D.C. Contact our attorneys today for a free consultation.

Whistleblower 9: Mom Gave Daughter Wrong Dosage After Pharmacy Made Mistake, WSOCTV.com, April 28, 2011

Related Web Resources:

U.S. Food and Drug Administration: Medication Error Reports

Institute for Safe Medication Practices, (ISMP)

20 Tips to Help Prevent Medical Errors in Children: Patient Fact Sheet, Agency for Healthcare Research and Quality (AHRQ), U.S. Department of Health and Human Services

Related Blog Posts:

Another Child Receives Prescription Mix-up From Same Walgreens Pharmacy, Pharmacy Error Injury Lawyer Blog, February 23, 2011
AHRQ Tips for Preventing Medical Mistakes with Children, Pharmacy Error Injury Lawyer Blog, March 30, 2010
Keeping Children Safe—Eliminating Mistakes from the Children’s Healthcare Industry, Pharmacy Error Injury Lawyers, March 29, 2010

Contact Information